Reported Adverse Drug Reaction Cases
- Worsening of depressive symptoms and emergence of suicidality may occur with treated or untreated depressive illness;
- Patients should be closely monitored for suicidality in the first weeks of treatment, and if there is a change in dose (up or down);
- Consideration should be given to changing or discontinuing therapy if worsening of symptoms persists or emergence of suicidality occurs with treatment;
- Patients and caregivers should be advised to monitor for worsening illness, suicidal or selfharm-related thoughts and behaviour and advised to seek medical assistance immediately should these occur.
- ADRAC. Use of SSRI antidepressants in children and adolescents. Aust Adv Drug Reactions Bull 2004;23:22.
- Healy D, Whitaker C. Antidepressants and suicide: risk-benefit conundrums. J Psychiatry Neurosci 2003;28:331-7.
- Breggin PR. Suicidality, violence and mania caused by selective serotonin reuptake inhibitors (SSRIs): a review and analysis. Intern J Risk & Safety in Medicine 2003/2004;16:31-49.
- Jick H, Kaye JA, Jick SS. Antidepressants and the risk of suicidal behaviors. J Amer Med Assoc 2004;292:338-43.
- Fergusson D, Doucette S, Cranley Glass K, Shapiro S, Healy D et al. Association between suicide attempts and selective serotonin reuptake inhibitors: systematic review of randomised controlled trials. BMJ 2005;330:396-99.
- Hall WD, Mant A, Mitchell PB, Rendle VA, Hickie IB, McManus P. Association between antidepressant prescribing and suicide in Australia, 1991-2000: trend analysis. BMJ 2003;326:1008-11.
Suicidality with SSRIs: adults and children
In 2004, ADRAC published a statement on the use of SSRI antidepressants* in children and adolescents, in view of evidence that use of these agents in these age groups was associated with an increased risk of suicidality, including suicidal ideation, suicide attempts and self-harm events.1 SSRIs are not registered for the treatment of depression in those less than 18 years of age, and neither are any other antidepressants.
Recently, ADRAC conducted a review of the evidence of suicidal thoughts and behaviour associated with the use of SSRIs in adults. The Committee concluded that, in most adult patients, SSRIs in the treatment of depression are beneficial or cause no harm. However, it was noted that individual case reports, including some describing dechallenge and rechallenge, support an association between SSRI use and new onset suicidality.2,3 When this syndrome occurred it tended to develop soon after introduction of an SSRI, or an increase in the dose and to be associated with akathisia, agitation, nervousness and anxiety. The effect often persisted with continuing treatment. Similar symptoms can follow withdrawal of the SSRI.
Despite evidence of the infrequent occurrence of suicidal thoughts and behaviour with SSRIs, a recent large case control study by Jick et al found that prescription of fluoxetine or paroxetine, both SSRIs, was not associated with suicidal behaviour more frequently than prescription of the tricyclic antidepressant (TCA), dothiepin.4 Participants were all first-time users of antidepressants and individuals at high risk of suicidality were excluded.
The Jick study included 17 suicides, and these occurred much more frequently in the first 9 days after starting antidepressants than later in the treatment period. This increased risk of suicide early in therapy may occur because the antidepressant has not yet taken effect, because the medication was begun when the depression was at its worst, or because of an activation effect of the medication.
A meta-analysis of 702 randomised controlled trials found an association between treatment with an SSRI and suicide attempt when compared with placebo, but in common with the Jick study, when TCAs were the comparator no difference in frequency was found.5 There was no difference between SSRIs and placebo for fatal suicide attempts.
Increased prescribing of antidepressants in Australia during 1991-2000 was associated with decreasing suicide rates, with the trend being most apparent in older age groups.6 These results do not demonstrate a causal relationship, but the authors suggest the trend may be indicative of improved overall management of depression, including treatment at the primary care level, use of psychosocial intervention and prescribing of SSRIs (first available in the early 1990s). The SSRIs have brought many advantages, including once daily administration, lower rates of key adverse reactions, and safety in overdose.
Because of the risk of suicidal ideation and behaviour in both adults and children being treated for major depression and other psychiatric disorders, the TGA has recently required the sponsors of antidepressants, including the SSRIs, to update their Australian product information with appropriate warnings. The warnings provide the following advice:
* The SSRI antidepressants included are citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine and sertraline, and the related medicine, venlafaxine.Reference
Australian Adverse Drug Reactions Bulletin
Volume 24, Number 4, August 2005